Pseudo renal failure after isopropanol intoxication

A 30 year old man presented to an emergency department complaining of abdominal pain. He admitted to drinking 500 ml of rubbing alcohol (isopropanol) sixteen hours earlier. The patient appeared inebriated, with a mild tachycardia. His breath smelt fruity. Physical examination was normal except for mild abdominal tenderness. Blood chemistry revealed mild hypernatraemia and hypokalaemia. The initial isopropanol blood concentrations was 220 mg/l, with an acetone concentration of 2,590 mg/l. Gastric lavage was performed in the emergency department and the patient was given IV fluids. By day four the patient appeared to have made a full recovery. However, just before discharge the serum creatinine rose to 15 mg/l, and a urine ketone test was strongly positive. The patient was found to have ingested more isopropanol in the toilets and left the hospital against advice. Initially the elevated creatinine was thought to be secondary to acute tubular necrosis caused by the isopropanol. However, his blood chemistry was not consistent with this diagnosis. It was concluded that acetone, the metabolite of isopropanol, had interfered with the determination of creatinine, giving a falsely elevated value (Hawley and Falko, 1982).

Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment